Acta Mathematica Sinica

, Volume 17, Issue 4, pp 541–580 | Cite as

Static Theory for Planar Ferromagnets and Antiferromagnets

  • Feng Bo Hang*Email author
  • Fang Hua Lin**


Here we generalize the "BBH"-asymptotic analysis to a simplified mathematical model for the planar ferromagnets and antiferromagnets. To develop such a static theory is a necessary step for a rigorous mathematical justification of dynamical laws for the magnetic vortices formally derived in [1] and [2].


Ginzburg-Landau-type equations Vortices Minimizing harmonic maps Gradient estimate Radial solutions Stability Quantization 

MR (2000) Subject Classification

82D40 58E20 35B25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Komineas, N. Papanicolaou, Topology and dynamics in ferromagnetic media, Phys. D., 1996, 99(1):81–107zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    S. Komineas, N. Papanicolaou, Vortex dynamics in two-dimensional antiferromagnets, Nonlinearity, 1998, 11(2):265–290zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    A. P. Malozemoff, J. C. Slonczewski, Magnetic domain walls in bubble materials, New York:Wiley, 1981Google Scholar
  4. 4.
    N. Papanicolaou, P. N. Spathis, Semitopological solitons in planar ferromagnets, Nonlinearity, 1999, 12(2):285–302zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    F. Bethuel, H. Brezis, F. Hélein, Asymptotics for the minimization of a Ginzburg-Landau functional, Calc. Var. and PDE., 1993, 1(3):123–148zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    F. Bethuel, H. Brezis, F. Hélein, Ginzburg-Landau vortices, Boston: Birkhäuser, 1994Google Scholar
  7. 7.
    F. H. Lin, Static and moving vortices in Ginzburg-Landau theories, Nonlinear Partial Differential Equations in Geometry and Physics (Knoxville, TN, 1995), Basel: Birkhäuser, 1997, 71–111Google Scholar
  8. 8.
    F. H. Lin, Some dynamical properties of Ginzburg-Landau vortices, Comm. Pure Appl. Math., 1996, 49(4):323–359zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    P. Mironescu, On the stability of radial solutions of the Ginzburg-Landau equation, J. Func. Anal., 1995, 130(2):334–344zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    H. Brezis, F. Merle, T. Rivière, Quantization effects for -Δu = u(1-|u|2) in ℝ2, Arch. Rat. Mech. Anal., 1994, 126(1):35–58zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    F. B. Hang, F. H. Lin, Minimizing p-harmonic maps, in pressGoogle Scholar
  12. 12.
    C. B. Morrey, Jr., Multiple integrals in the calculus of variations, Berlin-Heidelberg-New York:Springer- Verlag, 1966Google Scholar
  13. 13.
    F. Hélein, Régularité des applications faiblement harmoniques entre une surface et une varitée Riemannienne, C.R. Acad. Sci. Paris Sér. I Math., 1991, 312(8):591–596zbMATHGoogle Scholar
  14. 14.
    J. Qing, Boundary regularity of weakly harmonic maps from surfaces, J. Func. Anal., 1993, 114(2):458– 466zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    D. Gilbarg, N. S. Trudinger, Elliptic partial differential equations of second order, 2nd edition, 3rd printing, Berlin:Springer-Verlag, 1998Google Scholar
  16. 16.
    Y. L. Xin, Geometry of harmonic maps, Boston: Birkhäuser, 1996Google Scholar
  17. 17.
    R. Schoen, S. T. Yau, Lectures on harmonic maps, Cambridge:International Press, 1997Google Scholar
  18. 18.
    M. Struwe, On the asymptotic behavior of minimizers of the Ginzburg-Landau model in 2 dimensions, Diff. Integ. Eq., 1994, 7(6):1613–1624zbMATHMathSciNetGoogle Scholar
  19. 19.
    M. Struwe, Erratum to [18], Diff. Integ. Eq., 1995, 8(1):224zbMATHMathSciNetGoogle Scholar
  20. 20.
    P. Baird, Harmonic maps with symmetry, harmonic morphisms and deformations of metrics, Boston:Pitman, 1983Google Scholar
  21. 21.
    X. Chen, C. M. Elliott, T. Qi, Shooting method for vortex solutions of a complex-valued Ginzburg-Landau equation, Proc. Roy. Soc. Edinburgh, Sec. A Math., 1994, 124(6):1075–1088zbMATHGoogle Scholar
  22. 22.
    P. Hagan, Spiral waves in reaction diffusion equations, SIAM J. Appl. Math., 1982, 42(4):762–786zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  1. 1.Courant InstituteNew YorkUSA

Personalised recommendations